Irregular periods, should I consult my doctor?

Patient

Q: Hello - I am 33 years old and have been taking the birth control, Seasonique for a few years now with no issues. Over the last nine months, I skipped my last two period however. So I basically haven't had a period in nine months. I finally allowed my period to come but it has been most brown discharge mixed with very little blood for the last 6 days, then over the last 3 days it is now blood but going from very light to very heavy over the course of the day. I started my next pack this past Friday as I would normally do. My question is, is this normal because I skipped my period for so long or should I see my GYN? I have no family history of cancer or anything serious. Any help would be greatly appreciated.

Doctor

A:   There are many causes of irregular and excessive bleeding during periods. Polycystic ovarian syndrome, thyroid problems, anovulatory bleeding are some of the causes. I would advice you to get a complete blood count done along with your thyroid hormones as well as LH /FSH levels and an ultrasound of your pelvis to see the status of the ovaries.

Comments / Follow Ups

Guest: Hello my daughter is 17 and she is been having massive pain in her abdominal during period , it's so bad she takes first day off ,,, Dr put her in birth control for a month , she finished her medication on 4 and her period on 6 ,,,, now today is 12 and she started her period again ,, is there anything to worry do I need to take her to e emergency ???

Related Q&A

Q: I take the Lutera birth control pill everyday at 11pm. Last night (Saturday) I took a pill at 11pm and this morning (...

Q: Hi - I'm on Alesse for birth control and since having our daughter 7 months ago, I'm quite religious with my pill but...

Q: I have had bilateral PE, DVT x2 and clot behind my eye in the past. My doctor was away and a new doctor put in the im...

Q: I have taken an i-pill on 31st October, my periods was due on 18 but I got it on 7th. But the bleeding is very low wi...

Q: I hVe taken two extra days worth of levlen ed for birth control by mistake and just wanted to no if i should wait two...

 
DOCTOR ADVISORY BOARD
218

Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician
173

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician
138

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist
98

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon
CNN
BBC
MSNBC
CBS
abcNews
FoxNews